MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number PTA4-18-150-6-20
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) number = k130293.(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
It was reported that during a percutaneous transluminal angioplasty (pta) for a superficial femoral artery (sfa) lesion, the advance 18 lp low profile balloon catheter ruptured at an inflation pressure of 10 atmosphere (atm).The balloon catheter was removed, and another advance 18 lp low profile balloon catheter was used to successfully complete the procedure.The patient's vessels were noted to be calcified.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
During inspection following receipt of the complaint device on 21dec2017, the advance 18 lp low profile balloon catheter was observed to be separated in three sections.(b)(4).Investigation - evaluation: a preliminary review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 18 lp low profile balloon catheter was returned for evaluation.The catheter was returned separated in three sections.A portion of the balloon was not returned.The balloon separated at the proximal bond.No marker bands are present.Separation sites are torn.Hub and strain relief show no non-conformances.Crows feet could not visualized due to damage to the balloon.The balloon was observed to have burst radially.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the finished product shows four nonconforming events that could contribute to this failure mode; the affected parts were scrapped.A complaint history search revealed that there were no other reported complaints for this lot number.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.If resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.Inflate balloon to desired pressure." this report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, quality control, and visual inspection of the returned device was conducted during the investigation.Based on the information provided, examination of the returned product, and the results of our investigation, the root cause for the rupture can be attributed to patient anatomy due to heavy arterial calcification.Appropriate measures have been initiated to address this failure mode.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7114825
Report Number1820334-2017-04490
Device Sequence Number1895714
Product Code LIT
UDI-Device Identifier10827002309644
UDI-Public(01)10827002309644(17)200919(10)8227312
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPTA4-18-150-6-20
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/13/2017
Supplement Date Received by Manufacturer12/21/2017
02/05/2018
Initial Report FDA Received Date12/13/2017
Supplement Report FDA Received Date01/18/2018
02/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1